Georgia, 2020Tornadoes and Hail in Georgia, April 23, 2020
April 23, 2020 · NWS JAX · 21 events in 7 counties and zones
A very active weather pattern occurred across the area during the afternoon and lasted overnight as a couple of pre-frontal troughs pivoted across the local bringing a couple rounds of severe storms as the surface low pressure center tracked over the mid-Mississippi Valley during the morning then over the Tennessee Valley into the afternoon. Phased upper level dynamics, an unseasonally moisture…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very active weather pattern occurred across the area during the afternoon and lasted overnight as a couple of pre-frontal troughs pivoted across the local bringing a couple rounds of severe storms as the surface low pressure center tracked over the mid-Mississippi Valley during the morning then over the Tennessee Valley into the afternoon. Phased upper level dynamics, an unseasonally moisture airmass, high shear including 0-6 km shear of 60-70 and 0-1 km shear of 20-30, high instability of 500-2000 J/kg surface CAPEs and steep mid level lapse rates near 7 deg C/km all supported a variety of weather threats as these prefrontal troughs moved across the local area. During the afternoon, a pre-frontal cluster of storms raced across SE GA with a very long lived supercell producing multiple tornadoes from across SW GA including Adel to a local touchdown near northern Clinch county near Cogdell then onward to Waycross. This same supercell continued to track NE toward Glynn county and the cities of Hortense and Sterling where it produced very strong downburst damage. During the evening hours, an outflow boundary from the earlier GA storms stalled across NE FL south of the I-10 corridor. The more unstable airmass was south of this boundary as yet another round of severe storms approached from the FL panhandle with a QLCS structure. These storms produced wind damage across NE FL as they tracked across the area through the evening and early morning hours through 4/24.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 23, 12:23 PM EST, 9 minutes earlier.
Area forecast discussion, Apr 23, 12:23 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
123 PM EDT Thu Apr 23 2020
.AVIATION...
[Through 18Z Friday]
Strong to severe thunderstorms spread in affecting SSI, JAX, CRG
and VQQ in the 19-23Z time frame with gusty winds to 35 knots and
IFR conditions possible. Otherwise, VFR conditions with southerly
winds gusting up to 20-30 kts prevail. Storm activity becomes
area-wide tonight leading to widespread MVFR conditions after 00Z
and possible widespread IFR conditions due to thunderstorms from
06-12Z time frame for all TAf sites. Storms end from north to
south through the day tomorrow.
&&
.PREV DISCUSSION [928 AM EDT]...
.NEAR TERM [Through Tonight]...
A complicated forecast for today with quite a bit of uncertainty
remaining about the timing for our severe weather threat. An
intense, vertically-stacked low pressure system will move through
the mid-Mississippi Valley this morning and into the Tennessee
Valley this afternoon, bringing yet another frontal system through
the Deep South with the threat of a severe weather outbreak. The
convection initially firing off along the frontal boundary early
this morning will race out ahead of the front itself (with another
line developing along the front later in the afternoon). This
makes the timing of arrival for our first wave of possibly severe
thunderstorms difficult to pin down. Most likely this first wave
will move into southeast Georgia in the late afternoon/early
evening hours. The mid/upper level shortwaves driving this system
will decay as they lift northeastward toward New England in the
evening and overnight hours. This is expected to cause the front
and the pre-frontal trough/squall line of storms to slow their
forward movement and stall it out across the forecast area late
tonight. In general, models are showing the pre-frontal trough
stalling out between I-10 and HWY 301 (where SPC has the edge of
the enhanced risk), with the actual front stalled to our
northwest.
In terms of severe weather ingredients, everything is there both
in the afternoon and overnight hours. Lift/forcing- check, though
the when/where questions as to the system stalling will play a
huge factor in the when/where we'll have our highest severe
weather threats. Moisture- check, surface dewpoints will be in the
60s to low 70s through the period and PW will be 1.5-2".
Instability- check, model SBCAPE rises to 900-2000 J/kg over the
region this afternoon ahead of the approaching storms with mid
level lapse rates around 7 C/km near the trough through the
overnight hours. Shear- check, low level 0-1 km shear of 20-30 kts
over the region and deep layer 0-6 km shear of 60-70 kts. These
storms will be capable of producing damaging winds, large hail,
tornadoes (potentially significant tornadoes in central Georgia),
and heavy rainfall. The area with the highest threat is roughly
from the HWY 301 corridor northward, though again this is heavily
dependent on the southeastward progress of storms before they
stall overnight.
Temperatures this afternoon will peak in the 80s across southeast
Georgia and in the Suwannee Valley, with upper 80s to low 90s
across the Florida Peninsula. Additionally, we'll see strong winds
from the south to southwest today, with gusts to 35 mph.
.SHORT TERM [Friday Through Saturday]...
Friday will experience another round of convection with
potentially severe storms as a secondary line moves in from the
northwest in conjunction with a trough situated ahead of the cold
front. The frontal boundary is expected to stall over southeast
Georgia and along the Florida/Georgia border Friday afternoon,
leading to developments being most heavily focused over northeast
Florida. Showers and storms are expected for areas south of the
front on Saturday, as well as portions of southeastern Georgia
that line up with the trough axis as the low pressure system treks
its way towards the Carolinas later in the day. Conditions are
expected to become more stable in the late evening on Saturday as
high pressure starts to advect over the area. Temperatures for the
end of the week will be above the seasonal average, with high
temperatures reaching up into the upper 80s for areas under the
influence of a warm front. Overnight low temperatures will range
within the 60s.
.LONG TERM [Sunday Through Thursday]...
The last remaining elements of convection will disperse on Sunday
as high pressure and cool air builds in behind the frontal
passage, leading to lower temps, dry air, and clear skies for the
beginning of next week. Temperatures during this period are
expected to be close to or just just slightly below the seasonal
average and then warming into the mid to upper 80s by Wednesday.
.MARINE...
South winds will increase to 20 to 25 knots today for both near
and outer waters as a cold front approaches the region.
Thunderstorms are expected to move over local waters ahead of the
front this afternoon through Friday. The front is expected to
stall across the Florida peninsula Friday, then begin to lift back
north as a warm front into Saturday ahead of another cold front
moving into the region. This second cold front is expected to
cross the local waters late Saturday trailed by high pressure
building in from the west Sunday with offshore flow and then
northwest of the region Monday with northerly flow.
Rip currents: High risk of rip currents today along north Florida
beaches. Moderate risk of rip currents today along southeast
Georgia beaches.
.FIRE WEATHER...
Breezy winds building from out of the S-SW in the afternoon as a
trough ahead of a frontal boundary moves in from out of the NW.
Showers and potentially severe storms capable of producing
tornadoes are associated with this line of storms, with the inland
Georgia counties being struck in the afternoon and then spreading
to affect the entirety of the region as the evening progresses
into Friday morning. The front is expected to stall over SE
Georgia on Friday, with another bout of potentially severe storms
during the day for areas south of the frontal boundary. Winds
today not directly affected by thunderstorms are expected to reach
upwards of 20 mph with gusts up to 35 mph.
.HYDROLOGY...
Rainfall Outlook: Rainfall amounts Thu through Sat are expected to
range between 1-3 inches with isolated higher amounts. The areas
most prone to localized flooding issues will be near the Altamaha
River basin and Ocmulgee River basin Thu evening where soils are
still somewhat more saturated due to recent heavy rainfall last
weekend. Another area of potential localized flooding potential
will be across NE FL along the I-10 corridor after midnight Thu
through Fri. This area could certainly use the rain given long
term deficits, however, depending on the intensity of rainfall and
the potential for training cells, some areas could have localized
flooding issues across NE FL.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 65 84 61 86 60 / 100 20 0 20 10
SSI 67 81 67 83 64 / 90 50 10 20 10
JAX 69 84 66 89 65 / 90 70 20 30 10
SGJ 70 82 67 85 66 / 90 90 30 40 10
GNV 70 81 67 86 64 / 90 90 30 40 10
OCF 70 83 68 86 66 / 90 100 40 50 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Duval-
Coastal Flagler-Coastal Nassau-Coastal St. Johns.
GA...None.
AM...Small Craft Advisory until 11 AM EDT Friday for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
Small Craft Advisory until 11 PM EDT this evening for Coastal
waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&In the hours before
Special weather statement, Apr 23, 10:57 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1157 AM EDT Thu Apr 23 2020
GAZ132>135-231645-
Bacon GA-Appling GA-Coffee GA-Jeff Davis GA-
1157 AM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...WESTERN BACON...JEFF
DAVIS AND NORTHWESTERN APPLING COUNTIES UNTIL 1245 PM EDT...
* At 1157 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Scotland to 6 miles east of Fitzgerald. Movement was east at 35
mph.
* Wind gusts of 50 to 55 mph and minor flooding due to heavy rainfall
is possible with these storms.
* Locations impacted include...
Douglas, Baxley, Hazlehurst, Alma, Broxton, Ambrose, Graham, Plant
Hatch, Nicholls and Pridgen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3190 8216 3147 8253 3147 8263 3137 8263
3138 8283 3140 8285 3142 8298 3142 8314
3147 8314 3147 8312 3151 8308 3161 8306
3166 8300 3179 8299 3178 8287 3192 8268
3193 8259 3196 8256 3195 8249 3197 8248
TIME...MOT...LOC 1557Z 283DEG 31KT 3207 8277 3168 8315
HESSSpecial weather statement, Apr 23, 11:41 AM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1241 PM EDT Thu Apr 23 2020
GAZ132>136-149-151-163-250-231730-
Pierce GA-Bacon GA-Atkinson GA-Appling GA-Clinch GA-Coffee GA-
Jeff Davis GA-Wayne GA-Northern Ware GA-
1241 PM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...NORTHWESTERN PIERCE...
ATKINSON...NORTHWESTERN WARE...BACON...NORTHWESTERN WAYNE...
NORTHWESTERN CLINCH...JEFF DAVIS AND APPLING COUNTIES UNTIL 130 PM
EDT...
* At 1241 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Plant Hatch to near Alapaha. Movement was southeast at 25 mph.
* Wind gusts up to 50 mph, funnel clouds, and minor flooding due to
heavy rainfall is possible with these storms.
* Locations impacted include...
Douglas, Baxley, Hazlehurst, Alma, Homerville, Pearson,
Willacoochee, Broxton, Ambrose and Graham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3189 8211 3186 8212 3175 8191 3102 8256
3105 8297 3118 8297 3119 8305 3128 8303
3140 8314 3146 8315 3151 8308 3161 8306
3166 8300 3179 8299 3178 8287 3192 8268
3196 8256 3195 8249 3197 8247
TIME...MOT...LOC 1641Z 294DEG 21KT 3198 8233 3142 8326
HESSEvent by event
9 thunderstorm wind, 6 hail, 4 tornado, 2 funnel cloud. Local standard time, as filed.
Tornado, Clinch
- When
- April 23, 12:32 PM EST to 12:34 PM EST
- Where
- Clinch County, 9.88 mi NW of Dupont to 9.25 mi NW of Cutting
- Rating
- EF0
- Path length
- 1.45 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.095, -82.970
An long tracked supercell that had a history of producing tornado touchdowns move across northern Clinch county. An EF0 tornado produced extensive tree damage to softwoods including pines near and along Georgia State Road 122 West, Georgia State Road 168, County Road 186, and Leatha Jones Road. A residence has roof damage on Leatha Jones Road.
Thunderstorm Wind, Clinch
- When
- April 23, 12:33 PM EST
- Where
- Clinch County, 9.86 mi NNW of Dupont
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.100, -82.960
A home had structure damage (roof damage) and a large tree was blown down onto it near Highway 221 and State Road 168. The time of damage was based on radar.
Thunderstorm Wind, Clinch
- When
- April 23, 12:45 PM EST
- Where
- Clinch County, 0.91 mi SE of Cogdell
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.160, -82.720
Sporadic trees were blown down in Cogdell. The time of damage was based on radar.
Tornado, Ware
- When
- April 23, 1:05 PM EST to 1:29 PM EST
- Where
- Ware County, 2.16 mi SSE of Waresboro to 2.25 mi NE of Waycross
- Rating
- EF0
- Path length
- 8.97 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 31.220, -82.470
Around 205 pm EDT, a tornado was reported along Clough Bay Road North in Ware county about 2 miles SSE of Waresboro. GEMA coordinator relayed that there were 15 structure damaged by the tornado in Ware county, with 4 of the structures having minor damage and 6 with major damage. There were 1400 totoal without power. At 219 pm, law enforcment reported a tornado in Pierce county first moving in from the west near Highway 84 and the Sunnyside area, traveling along St. Johns Church Road and Riggins Road into the march northeast of Rigggins Road. The path was about 9 miles and the tornado was on the ground from 2:19 to 2:28 pm. Widespread tree damage occurred, billboards were destroyed and there was roof damage along the path.
Thunderstorm Wind, Ware
- When
- April 23, 1:08 PM EST
- Where
- Ware County, 0.91 mi SE of Wahoma
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.160, -82.420
Several trees were blown down in Wahoma between 11th nd 15th Streets. Te time of damage was based on radar.
Hail, Ware
- When
- April 23, 1:13 PM EST
- Where
- Ware County, 0.91 mi SW of Waycross
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.210, -82.360
Quarter size hail was reported in Waycross.
Hail, Ware
- When
- April 23, 1:15 PM EST
- Where
- Ware County, 0.69 mi S of Waycross
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.210, -82.350
The public posted a picture of quarter size hail on a porch swing in Waycross.
Thunderstorm Wind, Pierce
- When
- April 23, 1:15 PM EST
- Where
- Pierce County, 2.83 mi NNW of Bonnyman
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 31.270, -82.330
A large tree was uprooted near Ben James Church Road. The time of damage was based on radar.
Thunderstorm Wind, Ware
- When
- April 23, 1:15 PM EST
- Where
- Ware County, 3.04 mi ESE of West Waycross
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.170, -82.350
A snapped large tree snapped and fell onto a mobile home along Swamp Road. Severe damage occurred to the roof and walls. The time of damage was based on radar.
Thunderstorm Wind, Pierce
- When
- April 23, 1:15 PM EST
- Where
- Pierce County, 1.45 mi NNE of Bonnyman
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 31.249, -82.309
Wind damage was observed including a roof ripped off of a structure. The time of damage was based on radar.
Thunderstorm Wind, Pierce
- When
- April 23, 1:15 PM EST
- Where
- Pierce County, 1.35 mi NNE of Bonnyman
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 31.248, -82.312
Wind damage was reported along Highway 84 including bill boards blown down. The time of damage was based on radar.
Funnel Cloud, Ware
- When
- April 23, 1:20 PM EST
- Where
- Ware County, 0.91 mi NE of Waycross
- Reported by
- Trained Spotter
- Coordinates
- 31.230, -82.340
A funnel cloud was observed.
Hail, Pierce
- When
- April 23, 1:20 PM EST
- Where
- Pierce County, 0.59 mi E of Blackshear
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.300, -82.240
Quarter size hail was observed in Blackshear. The time of the event was based on radar.
Hail, Brantley
- When
- April 23, 1:30 PM EST
- Where
- Brantley County, 0.91 mi SW of Hoboken
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.170, -82.140
Golf ball and quarter size hail was reported just west of Hoboken. The time of damage was based on radar.
Thunderstorm Wind, Brantley
- When
- April 23, 1:30 PM EST
- Where
- Brantley County, 0.69 mi N of Hoboken
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 31.190, -82.130
A large tree was snapped at the base of the tree near the intersection of Kelly Street and Chicago Avenue. There was also severe roof damage to the garage. The time of damage was based on radar.
Hail, Brantley
- When
- April 23, 1:43 PM EST
- Where
- Brantley County, 0.91 mi NE of Hortense
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.340, -81.960
Quarter size hail coated the ground in Hortense.
Hail, Brantley
- When
- April 23, 1:50 PM EST
- Where
- Brantley County, 3.65 mi NNE of Waynesville
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.280, -81.780
Golf ball size hail was observed near Browntown Road. The time of the event was based on radar.
Tornado, Glynn
- When
- April 23, 1:59 PM EST to 2:00 PM EST
- Where
- Glynn County, 5.17 mi SE of Bladen to 5.39 mi SE of Bladen
- Rating
- EF0
- Path length
- 0.47 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 31.189, -81.669
The EM has visual confirmation of a tornado tracking east along Highway 82 toward Thalmann. A storm survey was later conducted that determined much of the damage was from severe downburst winds near 80 mph or more.
Funnel Cloud, Charlton
- When
- April 23, 2:16 PM EST
- Where
- Charlton County, 6.66 mi ENE of Newell
- Reported by
- Broadcast Media
- Coordinates
- 30.950, -81.910
A funnel cloud was observed along State Road 252 north of Highway 40. The time of the report was based on radar.
Tornado, Camden
- When
- April 23, 2:37 PM EST to 2:38 PM EST
- Where
- Camden County, 4.2 mi E of White Oak to 4.5 mi E of White Oak
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 31.040, -81.650
A spotter observed a tornado tracking east near Mile Marker 22 off of I-95 northbound. The extent of damage was unknown as the tornado path was over marshland. The path length was estimated.
Thunderstorm Wind, Glynn
- When
- April 23, 2:52 PM EST
- Where
- Glynn County, 1.18 mi E of Jekyll Is
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.070, -81.410
Trees were blown down in Jekyll Island. The time of damage was based on radar.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Florida, April 23 to 24, 2020$995,000 · EF2 · 68 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 2020$105,000 · EF2 · 5 events
- Tornadoes and Flooding in Georgia, April 23, 2020$421,000 · EF1 · 37 events
- Hail and Damaging Winds in Louisiana, April 23, 2020$100,000 · 1.5 in hail · 12 events
- Flash Flood and Damaging Winds in Alabama, April 23, 20201 injured · $51,000 · 50 kt wind · 12 events
- Tornadoes and Flash Flood in Alabama, April 23, 2020$5,000 · EF1 · 22 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 20201 injured · EF1 · 7 events
- Flooding in Georgia, April 23 to 24, 2020$35,000 · 6 events
- Tornado and Damaging Winds in Florida, April 23, 2020EF1 · 4 events
- Strong Wind in Georgia, April 23, 2020$20,000 · 4 events
- Hail and Damaging Winds in Alabama, April 23, 20201 in hail · 16 events
- Strong Wind in South Carolina, April 23, 2020$120 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879073, 878975, 878976, 879279, 878977, 878969, 878970, 878978, 878979, 879466, 879467, 878968, 878971, 878972, 878980, 878973, 878974, 879314, 878967, 879322, 878981.